Dogs are sometimes quick to snarf up anything they see their pet parents eating. That’s why your dog begs when you’re eating that yummy pizza!
However, dogs are not always careful about what they’re eating. A bottle of pills may be on the counter, or a pill may have dropped on the floor, and your dog finds it and eats the medication. Then what?
Has your dog eaten human medicine? Are you worried the human medicine will make your dog sick? If so, then you’ve come to the right place. We understand it’s scary when your dog eats something he shouldn’t.
In this article, we’ll take a look at human medicine and whether or not it can make a dog sick. Let’s get started!
Human Medicines & Dogs
One of the most common problems that vets see is dogs who have eaten human medicine. Almost 50% of vet visits and pet poison helplines are due to dogs eating human medications.
Medications in the home are numerous and may include prescriptions or OTC medicine. Both types can cause serious health issues or even death in dogs.
OTC pain medications, for instance, can cause liver damage and other health issues in dogs. The most common OTC pain relievers are ibuprofen, naproxen, acetaminophen, and aspirin. These medications are extremely toxic to dogs (and other pets).
Another common human medicine is antidepressants. Antidepressants can lead to oversedation, excitation, or even death in dogs.
Other common pet overdose medicines include those for ADHD, heart meds, sleep aids, anxiety medications, and even asthma inhalers.
What to Do If Your Dog Eats Human Medication
Here’s what you need to do if your dog has eaten some human medications:
1). Get your dog away from the medication immediately. This way, he won’t be able to eat more.
2). Try to see if you can determine the type of medication and the number of pills he’s eaten. Also, note if any of the medication’s packaging has been eaten.
3). Clean up the mess and note any symptoms your dog may be showing.
4). Call the vet immediately. Give him the information from step #2, as this will help him know how to help your dog.
Treatment of Human Medication Ingestion in Dogs
Treatment will depend on the type and amount of medication your dog has eaten. It will also depend on your dog’s symptoms.
If your dog has recently eaten the medication, the vet may induce vomiting. They may also give your dog activated charcoal. In most cases, the vet will also treat your dog with an IV for fluids and to give him medications. The vet will then treat symptoms as they arise.
The good news is that if your dog receives quick medical treatment, he has an excellent chance of making a full recovery. The key to saving your dog’s life is getting him to the vet ASAP after he’s eaten human medication.